Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2002, 12:57 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 12:57 PM EDT (16:57 UTC)
- Expired
- Apr 17, 2002, 1:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 1:00 PM EDT | Hail 0.88 | Roaring Gap, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 171657 SVRRNK NCC005-171-193-171730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1257 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA... * UNTIL 130 PM EDT. * AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF TRAPHILL...MOVING NORTHEAST AT 5 MPH. HAIL UP TO MOTHBALL SIZE HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE TRAPHILL... MOUNTAIN PARK... <<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:25 PM EDT, 32 minutes earlier.
Area forecast discussion, Apr 17, 12:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1225 PM EDT WED APR 17 2002 WILL UPDATE SHORTLY TO ADD A SLIGHT CHNACE FOR SHOWERS AND THUNDERSTORMS IN THE FOOTHILL COUNTIES. FCST HIGHLIGHTS... NEAR RECORD HIGHS TODAY. LATEST DSCN: CLUSTER OF SHOWERS WITH SOME THUNDERSTORMS MOVING BY JUST TO THE NORTHWEST MY WEST VIRGINIA COUNTIES. EXPECT MORE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THE BEST CHANCES IN MY FAR WESTERN COUNTIES. IN MOST OF MY CWA...BASED ON MODEL FORECAST OF 850 MB TEMPERATURES AND LOW LEVEL THICKNESS...WOULD THINK THAT HIGHS TODAY WOULD FALL A LITTLE SHORT OF THOSE REACHED YESTERDAY AND THOSE IN THE CURRENT FORECAST FOR TODAY. HOWEVER...WITH TEMPERATURES A FEW TO SEVERAL DEGREES HIGHER THAN THOSE FROM 24 HOURS AGO..PLAN TO LEAVE THE FORECAST AS IS FOR NOW. NO MORNING UPDATE PLANNED. 03/MTE EARLY AM DSCN... HIGH AMPLITUDE RIDGE OVER THE ERN CONUS WILL BLOCK APPROACH OF ANY SIGNIFICANT UPPER LEVEL ENERGY TODAY. AS A RESULT...LOWERED POPS TO NO MORE THAN 30 IN THE WEST AND RAISED TEMPS. LL THICKNESSES SUPPORT READINGS NEAR TUESDAYS TMAX AND I WENT FAIRLY CLOSE TO THESE NUMBERS...MAYBE A DEGREE OR TWO LOWER PER INCREASE OF UPPER LEVEL MOISTURE AND RESULTANT CLOUD COVER. MODELS PROG UPPER LEVEL ENERGY TO PENETRATE RIDGE TONIGHT AND THURSDAY...POPS NOT ALL THAT IMPRESSIVE...MOS SHOWING 20-30. ANY CONVECTION THAT DOES FORM WILL BE SLOW MOVING...FCST 0-6KM MEAN WIND LESS THAN 10 KTS. CLOUDS THURSDAY WILL INHIBIT FULL INSOLATION SO STAYED PRETTY CLOSE TO MOS FOR MAX TEMPS. NO SIGNIFICANT AIRMASS CHANGE IS ANTICIPATED UNTIL THE WEEKEND. FRIDAY LOOKS LIKE ANOTHER VERY WARM DAY WITH TMAX IN THE 80S...THEN CLOUDS ROLL IN AHEAD OF A FRONT ON SATURDAY WITH THE THREAT OF SHRA/TSRA AND COOLER TEMPS FOR SATURDAY THRU MONDAY. THE AVN SOLUTION IS TO STALL FRONT JUST SOUTH OF THE FCST AREA SUNDAY WITH WAVES OF LOW PRESSURE AND THREAT OF SHRA FOR BOTH SUNDAY AND MONDAY. RECORD HIGHS TODAY: RNK 82/1976 ROA 91/1976 LYH 92/1896 BLF 83/1976 FCSTID = 11 ROA 89 60 82 58 / 0 20 20 10 LYH 90 59 82 58 / 0 20 20 10 DAN 92 61 84 60 / 0 20 30 10 BLF 80 56 76 55 / 30 30 20 10 LWB 79 56 76 55 / 30 30 20 10 BCB 84 56 79 56 / 20 20 20 10 TNB 79 55 77 55 / 30 30 20 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Apr 17, 12:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM ROARING GAP NC 0.88 INCH HAIL
04/17/02 ALLEGHANY NC REPORTED BY COOP
OBSERVER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.